Nebraska, 2023

Damaging Winds in Nebraska, August 8, 2023

August 8, 2023 · NWS GID · 4 events in 2 counties and zones

A complex of thunderstorm produced a swath of strong to severe wind gusts roughly along and south of Interstate 80 during the late evening hours of August 8th. Widespread thunderstorms developed north to south along the High Plains of western Nebraska and northeast Colorado during the late afternoon hours, then gradually spread eastward at around 30 to 40 MPH during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A complex of thunderstorm produced a swath of strong to severe wind gusts roughly along and south of Interstate 80 during the late evening hours of August 8th. Widespread thunderstorms developed north to south along the High Plains of western Nebraska and northeast Colorado during the late afternoon hours, then gradually spread eastward at around 30 to 40 MPH during the evening. The complex actually weakened to below severe levels as it moved through the North Platte area around sunset. However, activity reintensified as it moved into the Lexington and Kearney areas with the help of higher instability and an increasing low level jet. Activity was also aided by a potent mesoscale convective vortex, or MCV. Severe thunderstorm warnings continued east-southeast into the Hastings area by around midnight, then weakened shortly thereafter. While a couple wind gusts in the 70s were reported between Elm Creek and Kearney, the vast majority of the observed wind gusts were in the 55-60 MPH range, and reported damage was minimal and/or minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 6:02 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 6:02 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
702 PM CDT Tue Aug 8 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 415 PM CDT Tue Aug 8 2023

Key Messages:

* Scattered to widespread thunderstorms expected late this evening
  into the overnight, some of which will likely be strong to
  severe. Most of the forecast area remains in a Slight Risk
  (level 2 of 5) of severe weather.

* Generally dry and mild Wednesday into Thursday, though isolated
  to widely scattered thunderstorms could linger and/or redevelop
  over portions of the area on Wednesday, depending on how
  tonight's activity plays out.

* Off and on, relatively minor, rain chances return Thursday night
  and Saturday night through Sunday night. Temperatures warm back
  up into the upper 80s to mid 90s Friday-Saturday, then cool off
  a bit Sunday into early next week.

Forecast Details:

Main story this forecast period is the potential for scattered to
widespread thunderstorms this evening into the overnight, some of
which will probably be strong to severe. Overall, not a ton of
change to overall forecast as still expect a fairly large area of
convective development over the next 1-2hrs over the central High
Plains ahead of potent shortwave seen very clearly on aftn WV loop
over W WY. In fact, have already seen some development near CYS,
and appears explosive development is just getting underway in NE
CO. This activity should gradually consolidate and grow upscale
later this aftn and eve, generally W of the CWA, then propagate
E and probably at some point even SE. Am skeptical of recent HRRR
runs that suggest an entirely W to E track of one or two primary
MCSs, which, if true, would present a greater risk for primarily
damaging winds for nearly entire CWA, even areas N and E of Tri-
Cities. However, this seems unlikely IMO, though, as it wants to
hang onto higher storm intensities later into the overnight (and
also further N/E), despite the propagation into much lower
instability environment. Lack of CU field currently in areas from
around HSI, S and E, seems to confirm latest SPC Meso analysis of
a significant minimum in deep layer moisture and instability, and
most guidance keeps primary LLJ advection and convergence zone
from NW into south central KS. Just doesn't seem like a good setup
to support an MCS rolling through the entire Slight Risk area.

Instead, my gut feeling is that the orientation of the various
deep layer flow vectors to the main instability axis - which is
currently analyzed N to S from Nebraska Sandhills to around DDC -
will keep the brunt of strongest convection confined to areas W
and S of the Tri-Cities, perhaps even mostly S/SW of an Elwood to
Beloit line. This is the general scenario suggested by last
couple runs of the NAMNest, as well as the 12Z HREF, and would be
the area most at risk for up to 70 MPH wind gusts associated with
mature QLCS. Main time frame of concern looks to be about 03Z to
09Z, though sometimes these MCSs organize and mature more quickly
than even the CAMs anticipate, so 09Z could be a bit on the long
end of the main potential. Thus, with all that said, feel the
Slight Risk area could end up being a bit overdone, esp. for areas
N and E of Hastings. Most CAMs agree that a secondary, less
intense, band of convection should develop W to E through central
NE after 03Z, generally along zone of mid level WAA/ascent. Much
weaker instability should keep the severe threat with this
activity on the low side.

The above scenario is what I believe to be most likely. However,
there's a non- zero chc for sfc based tstms to develop on nose of
northward advecting instability axis/theta-e ridge, which appears
to be depicted well in recent visible sat imagery by agitated CU
on northern end of N-S axis of large field of convective roll
clouds. Storms in NE CO developed very quickly when leading edge
of cirrus - which likely denotes leading edge up upper
ascent/cooling - impinged on the instability gradient there. Will
have to watch if this happens again over the next few hrs as the
cirrus continues to spread E towards the North Platte area where
CU is most agitated. This is a low probability, but potentially
high-impact scenario, given combination of steep mid level lapse
rates near 7.5 C/km, strong deep layer shear around 45-50kt, and
moderate instability...as sampled by 19Z LBF special sounding.
Very large hail and damaging RFD wind gusts would accompany
initial likely supercells, and present a much earlier start time
to svr weather potential. This seems unlikely, but again, non-
zero, given this area is further away from upper low and doesn't
have quite the upslope component to low level lift like NE CO.

Wednesday continues to be a bit of a question mark in terms of
lingering shwr/tstm potential as some guidance (such as HRRR)
dries the area out early and keeps any redevelopment well E of the
area during the aftn...whereas other guidance (such as NAMNest/EC)
linger some mid-level energy/trough axis slower and further W, and
develop iso-scat tstms beneath it during aftn peak heating. Since
I prefer the NAMNest solution tonight, it needs to be taken into
consideration for Wed, as well. However, would also not be
surprised if organized MCV evolves out of tonight's convection and
simply carries the "effective" trough axis through the area
quicker, essentially keeping main threat area for redevelopment
during peak heating (modest CAPE, weak CINH) further E. Will just
have to see how things evolve tonight, but kept the ongoing low
end PoPs in mainly E/SE zones through Wed aftn to account for the
potential. Outside of any lingering rain potential, should be a
nice day with comfortable temps in the 70s/80s and lgt wind.

Didn't spend a ton of time of middle to later portions of the
forecast as impactful weather appears minimal. Generally speaking,
should see a bit of a warm-up Thu thru Sat, though this is
basically just taking temps back closer to normal. Nothing too
terribly hot. Off and on rain chances will continue, though
specific timing/placement details are too difficult to pin down
this far out. Appears best chcs will be with a weak front Thu
eve/night, and again Sat PM with a somewhat stronger front that
could push temps back below normal early next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 652 PM CDT Tue Aug 8 2023

We have a few more quiet hours to go this evening, but eventually
the developing line of thunderstorms to the west will push through
our TAF sites. Gusty winds, possibly severe winds are the biggest
threat with this line of storms as it pushes through mainly
between 10 PM and 1 AM. We could see some brief lower ceilings
and visibility reductions, primarily MVFR conditions during the
worst of the thunderstorms and then improvement as the storms move
out. The wind should be fairly light and variable most of the
time except for in and around the thunderstorms when strong gusts
to over 40 mph will be possible.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Wesely
Hazardous weather outlook, Aug 8, 1:53 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
253 PM CDT Tue Aug 8 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
253 PM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The vast majority of the outlook area will likely remain
thunderstorm-free through at least 9 PM this evening.

Chances for thunderstorms will increase 9PM to midnight as
scattered to widespread storms track across much of the outlook
area from west-northwest to east-southeast, most likely in the
form of one or two larger-scale clusters. Some of this activity
will be strong to severe, and the entire outlook area is currently
under a Slight Risk for severe storms. However, the overall
highest chances for severe look to remain primarily west and south
of the Tri-Cities. The greatest severe risk looks to be damaging
wind gusts of 60 to 70 MPH, though isolated large hail up to ping
pong ball size will also be possible, mainly along and south of
the state line. In addition, a few places could pick up at least
1 to 2 inches of rain in a short time, which could cause localized
flooding, particularly for the areas of north central Kansas that
have seen 2 or more inches of rain in recent days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

During the daytime hours Wednesday, isolated to perhaps scattered
thunderstorms are possible across the outlook area, consisting of
activity lingering over from Tuesday night, and possibly also
some spotty redevelopment during the afternoon. Severe storms are
not anticipated.

Between late Thursday night and Sunday night, there are periodic
thunderstorm chances across various parts of the outlook area.
However, at this time it is still too early to confidently assess
any potential for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, damaging thunderstorm
winds or rainfall in excess of 2 inches that might occur this
evening and overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 8, 9:04 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
1004 PM CDT Tue Aug 8 2023

NEZ060-090330-
Dawson NE-
1004 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of Dawson County
through 1030 PM CDT...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willow Island, or 16 miles west of Lexington, moving southeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lexington and Overton.

This includes Interstate 80 between mile markers 209 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 10022 4105 9956 4099 9942 4089 9943
      4068 9955 4068 9959 4069 9962 4068 9964
      4070 9971 4070 9989 4081 10022
TIME...MOT...LOC 0304Z 292DEG 45KT 4086 10004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wesely
Special weather statement, Aug 8, 9:31 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
1031 PM CDT Tue Aug 8 2023

NEZ060-061-072>074-090415-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-Gosper NE-
1031 PM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of northern Phelps,
northwestern Kearney, western Buffalo, northeastern Gosper and Dawson
Counties through 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Lexington to near
Johnson Lake. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lexington and Eddyville around 1035 PM CDT.
  Sumner around 1045 PM CDT.
  Overton around 1050 PM CDT.

Other locations in the path of these storms include Miller, Elm
Creek, Amherst, Odessa, Kearney, Pleasanton and Riverdale.

This includes Interstate 80 between mile markers 225 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9978 4105 9902 4065 9902 4054 9930
      4068 9998 4070 9998 4070 10007
TIME...MOT...LOC 0330Z 288DEG 37KT 4107 9966 4086 9976 4073 9994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Wesely
Local storm report, Aug 8, 9:37 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1037 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Tstm Wnd Gst     Cozad                   40.86N 99.99W
08/08/2023  E55 MPH          Dawson             NE   Public

            Wind gusts were estimated to be at least 50
            MPH.

&&

ADP
Local storm report, Aug 8, 9:49 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1049 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Tstm Wnd Gst     4 NNW Sumner            41.00N 99.53W
08/08/2023  M57 MPH          Dawson             NE   Mesonet

&&

ADP
Local storm report, Aug 8, 9:52 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1052 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     Tstm Wnd Gst     3 W Sumner              40.95N 99.56W
08/08/2023  M55 MPH          Dawson             NE   Mesonet

&&

ADP

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 8, 10:06 PM CST to 10:10 PM CST
Where
Buffalo County, 0.52 mi E of Odessa
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.240

Wind gusts of 72 MPH and 77 MPH were measured by a mesonet station located one mile east of Odessa.

Thunderstorm Wind, Buffalo

When
August 8, 10:15 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.700, -99.080

Minor tree damage was reported in Kearney.

Thunderstorm Wind, Buffalo

When
August 8, 10:22 PM CST
Where
Buffalo County, 3.18 mi NNE of Centennial Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.810, -98.840

A wind gust of 61 MPH was measured by a mesonet station located four miles north of Gibbon.

Thunderstorm Wind, Adams

When
August 8, 11:08 PM CST
Where
Adams County, 2.76 mi N of Hastings
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -98.380

A wind gust of 60 MPH was measured by a mesonet station located two miles north-northeast of Hastings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119133, 1119135, 1119136, 1119137.